Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Raleigh, NC

August 7, 20184 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2018, 7:32 PM EDT for 4 counties in North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 7:32 PM EDT (23:32 UTC)
Expired
Aug 7, 2018, 8:16 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:40 PM EDTTSTM WND DMG1 S Alamance, NCMULTIPLE TREES REPORTED DOWN IN ALAMANCE COUNTY, SOUTH OF I-40 AND 85.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS52 KRAH 072332
SVRRAH
NCC001-037-081-151-080030-
/O.NEW.KRAH.SV.W.0166.180807T2332Z-180808T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
732 PM EDT TUE AUG 7 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Alamance County in central North Carolina...
  Northeastern Randolph County in central North Carolina...
  Southeastern Guilford County in central North Carolina...
  Northwestern Chatham County in central North Carolina...

* Until 830 PM EDT

* At 731 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Elon College, or 11 miles southwest of Burlington, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees. 

* Locations impacted include...
  Burlington, Graham, Mebane, Liberty, Haw River, Swepsonville,
  Alamance, Staley, Lake Guilford Mackintosh Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a sturdy structure until the storm has passed. Stay 
away from windows as flying debris generated by damaging winds can 
be deadly.

&&

LAT...LON 3589 7926 3588 7924 3587 7916 3586 7916
      3569 7961 3601 7973 3616 7926
TIME...MOT...LOC 2331Z 326DEG 10KT 3597 7960 

HAIL...<.75IN
WIND...60MPH
 
$$

PWB
2 follow-up statements
577 
WWUS52 KRAH 072353
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
753 PM EDT TUE AUG 7 2018

NCC081-080001-
/O.CAN.KRAH.SV.W.0166.000000T0000Z-180808T0030Z/
Guilford NC-
753 PM EDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUILFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3589 7926 3588 7924 3587 7916 3586 7916
      3569 7961 3590 7969 3590 7954 3596 7954
      3612 7926
TIME...MOT...LOC 2351Z 326DEG 10KT 3592 7956 

$$

NCC001-037-151-080030-
/O.CON.KRAH.SV.W.0166.000000T0000Z-180808T0030Z/
Alamance NC-Randolph NC-Chatham NC-
753 PM EDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN ALAMANCE...NORTHEASTERN RANDOLPH AND NORTHWESTERN
CHATHAM COUNTIES...

At 751 PM EDT, a severe thunderstorm was located 10 miles south of 
Elon College, or 10 miles southwest of Burlington, moving southeast 
at 10 mph. This storm was located 5 miles northwest of Saxapahaw and 
Sutphin. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Graham, Mebane, Liberty, Swepsonville, Staley, Snow Camp, Sutphin and
Saxapahaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 3589 7926 3588 7924 3587 7916 3586 7916
      3569 7961 3590 7969 3590 7954 3596 7954
      3612 7926
TIME...MOT...LOC 2351Z 326DEG 10KT 3592 7956 

HAIL...<.75IN
WIND...60MPH
 
$$

PWB
250 
WWUS52 KRAH 080016
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
816 PM EDT TUE AUG 7 2018

NCC001-037-151-080026-
/O.CAN.KRAH.SV.W.0166.000000T0000Z-180808T0030Z/
Alamance NC-Randolph NC-Chatham NC-
816 PM EDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALAMANCE...
NORTHEASTERN RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3589 7926 3588 7924 3587 7916 3586 7916
      3569 7961 3590 7969 3590 7954 3596 7954
      3612 7926
TIME...MOT...LOC 0015Z 326DEG 10KT 3586 7951 

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:10 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
310 PM EDT Tue Aug 7 2018

.SYNOPSIS...
On the northern periphery of weakening sub-tropical high pressure
over the southeastern U.S., a surface trough will linger
across central NC until a weak cold front approaches from the west
late Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...

The forecast remains on track from the previous discussion. Isolated
to scattered showers and thunderstorms are expected through the rest
of the aft/eve. Weak shear, high PW's and instability will result in
some heavy rain and slow moving storms, where they develop, which is
the question mark. Differential heating boundaries will be the
primary focus for convection, so storms are most likely along the
sea breeze and storm outflows. The best chance will be along the
weak lee trough over the next couple hours (primarily near the
Triad). Expect another lull in convective activity tonight. Lows
tonight in the low to mid 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 310 PM Tuesday...

Copy and paste today's forecast in for Wednesday. The piedmont
trough will remain in place over the area. Primarily diurnal
convection with coverage similar to today, mainly along differential
heating boundaries. Pwats in the 1.5-2.0 range will also persist.
The upper level trough will start to push the ridge south late
Wednesday into Wednesday night, with increasing warm, moist
advection into central NC. With the majority of convection holding
off until later in the evening, expect highs to reach the low to mid
90s, resulting in heat indices in the 100-103 range along and east
of I-85. Overnight lows also similar to to night, low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM TUESDAY...

Longer range forecast remains on track with a steady rise in diurnal
convection coverage, along with a gradual decrease in daytime
heating potential through the period.

A surface lee-side trough will remain across the area through the
end of the workweek before finally becoming washed out by a
shortwave likely to stall a front across region by Friday morning.
In the upper-levels, an amplifying trough over the Great Lakes and
Northeast will become more prominent late in the period before
transitioning into more of a cutoff upper low early next work-week.
Most of Thursday looks to be relatively dry ahead of the front which
is likely to enter and stall across central NC primarily after
sunset. Can't rule out an airmass thunderstorm and/or pre-frontal
trough-initiated storm, but signals remain relatively sparse thanks
to an utter lack of forcing. Some residual showers/storms will
likely spill east of the Appalachians with the front after sunset,
absorbing what's left of the instability before dying out near the
Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly
flow becomes better established over the weekend, giving the
potential for more widespread shower/storm development, especially
in the Saturday through Monday time frame. Guidance suggests drier
air moving into the region on Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 143 PM Tuesday...

Through 18Z Wednesday:  Expect mostly VFR conditions through the TAF
period with short wave ridging over the area helping to limit the
usual afternoon/evening tstm activity over central NC. The areas
with the best chance to see showers/tstms later today will be east
of I-95 and closer to the sea breeze, and farther west over the
higher terrain, and some of that activity may drift toward our Triad
TAF sites.  But at this point, the confidence in convective activity
occurring at our TAF sites is too low for inclusion in the TAFS...
but will closely monitor.  Otherwise, we can't rule out a couple
patches of fog Wednesday morning, but again, will depend on where
any shower/tstm activity occurs over the area later today.

Outlook: A typical summer pattern featuring mainly afternoon/evening
showers and tstms each day, and morning fog mainly across the
coastal plain and where showers/tstms occurred the day before. Right
now it appears that the coverage of shower/tstm activity will
increase over the weekend, with perhaps a more prolonged period of
sub-VFR conditions possible then.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...JJM/Franklin
AVIATION...np
Hazardous weather outlook, Aug 7, 3:14 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
314 AM EDT Tue Aug 7 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
314 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 5:17 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
517 PM EDT TUE AUG 7 2018

NCZ021-022-072215-
Guilford NC-Forsyth NC-
517 PM EDT TUE AUG 7 2018

...A COUPLE OF THUNDERSTORMS OVER NORTHERN FORSYTH AND NORTHWEST
GUILFORD COUNTIES THROUGH 615 PM...

At 511 PM EDT, a couple of strong thunderstorms were located over
northern Forsyth County. The strongest storm was 7 miles north of
Stanleyville, while another thunderstorm was located 5 miles
northwest or Rural Hall. These storms were drifting southeast at 10
mph.

Wind gusts up to 40 mph will be possible with these storms. Frequent
lightning can also be expected.

Locations impacted include...
Winston-Salem, Kernersville, Huntsville, Lewisville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7983
      3616 7981 3604 8045 3606 8046 3604 8049
      3608 8052
TIME...MOT...LOC 2111Z 258DEG 20KT 3622 8037

PWB
Special weather statement, Aug 7, 5:51 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT TUE AUG 7 2018

NCZ021-072245-
Forsyth NC-
551 PM EDT TUE AUG 7 2018

...A THUNDERSTORM WEAKENING NEAR LEWISVILLE...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lewisville, or 10 miles west of Winston-Salem moving
southeast at 25 mph. This storm is expected to weaken through 630
PM, but will still be capable of producing several cloud to ground
lightning strikes.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Clemmons, Lewisville, and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle.

&&

LAT...LON 3612 8049 3612 8046 3614 8044 3618 8044
      3623 8041 3609 8004 3601 8004 3603 8021
      3600 8022 3600 8032 3599 8033 3599 8036
      3602 8043 3606 8046 3605 8048 3607 8051
      3608 8051
TIME...MOT...LOC 2149Z 298DEG 23KT 3612 8039

PWB
Special weather statement, Aug 7, 6:19 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT TUE AUG 7 2018

NCZ083-072300-
Anson NC-
619 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON COUNTY UNTIL
700 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 10 miles south of Wadesboro, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Lilesville, Morven, McFarlan and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 8015 3489 8019 3500 7990 3497 7986
      3495 7987 3491 7985 3488 7987 3486 7988
      3486 7990 3482 7991 3481 7992
TIME...MOT...LOC 2218Z 249DEG 8KT 3481 8007

77
Special weather statement, Aug 7, 6:48 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
648 PM EDT TUE AUG 7 2018

NCZ022-023-072345-
Guilford NC-Alamance NC-
648 PM EDT TUE AUG 7 2018

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL GUILFORD AND
CENTRAL ALAMANCE COUNTIES UNTIL 745 PM EDT...

At 645 PM EDT, a line of thunderstorms extended from near PTI
Airport east to Gibsonville and Burlington, moving southeast at 15
mph.

Frequent lightning will be possible with this storm.

Wind gusts up to 40 mph will be possible with this storm.

Brief heavy rain for 20 to 30 minutes will occur, possibly producing
minor flooding in urban areas.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Mebane, McLeansville,
Elon College, Gibsonville, Pleasant Garden and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle.

&&

LAT...LON 3624 7926 3591 7926 3587 7925 3584 7928
      3584 7954 3590 7955 3591 7991 3601 8002
      3625 7936
TIME...MOT...LOC 2245Z 314DEG 14KT 3603 7988

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:17 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 7, 5:51 PM EDTSpecial Weather StatementRAHForsyth54 min
Aug 7, 6:19 PM EDTSpecial Weather StatementRAHAnson41 min
Aug 7, 6:48 PM EDTSpecial Weather StatementRAHAlamance, Guilford57 min
Aug 7, 7:37 PM EDTSevere Thunderstorm WarningRAHDurham, Orange53 min
Aug 7, 7:56 PM EDTSevere Thunderstorm WarningRAHPerson64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.